Emergency supply of Glucagon/Sugar in Liver during Insulin Reaction?

Posted by bassman48 @bassman48, Tue, Apr 21 8:55pm

I'm a 72 year old male whose had Type 1 diabetes for ~ 40 years. In the last year, I have had Insulin Reactions in my sleep in which violent dreams have awoken me from, only to find that I don't know who I am or where I am. After a few minutes, my brain recovers enough to eat a couple of glucose tabs that I previously placed by the side of my bed and I'm on the road to recovery. I have read/heard that the liver has an emergency store of glucagon/sugar that it delivers to me in this circumstance to allow my recovery. I know that my blood glucose level is below 1.8 at this time so, if not the liver, then how do I recover? I also know that I'm destroying many brain cells during these extreme insulin reactions. The fear of another reaction tempts me to avoid getting into the ideal range of glucose level in my blood of 3.8 – 7, especially at night. Anyone know more about this issue?

Hi @bassman48 and welcome to Mayo Clinic Connect. I am sorry to hear about your insulin reactions that cause violent dreams. There are a lot of members in this group that have experience with diabetes. I would like to bring @astaingegerdm @retiredteacher @lovette26 @contentandwell @mollyb1968 and @dtkbac687800 into the conversation and see if they know more about this issue. I’m also tagging Mentors @hopeful33250 and @johnbishop as they monitor the Diabetes/Endocrine System group.
Have you discussed this with your physician at all?

REPLY

Hello, @bassman48. I am sorry to hear about your insulin problems. I wish I could help, but I am a Type 2 Diabetic and do not take meds but control my numbers myself. I am not familiar with insulin reactions. This sounds like an imbalance, and your endocrinologist should be the one to adjust or do whatever is necessary to get you back on track. I hope those who are Diabetic 1's can give you better advice.
Good luck.
@retiredteacher

REPLY
@amandaburnett

Hi @bassman48 and welcome to Mayo Clinic Connect. I am sorry to hear about your insulin reactions that cause violent dreams. There are a lot of members in this group that have experience with diabetes. I would like to bring @astaingegerdm @retiredteacher @lovette26 @contentandwell @mollyb1968 and @dtkbac687800 into the conversation and see if they know more about this issue. I’m also tagging Mentors @hopeful33250 and @johnbishop as they monitor the Diabetes/Endocrine System group.
Have you discussed this with your physician at all?

Jump to this post

@bassman48 @amandaburnett I wish I could suggest something but my response would be pretty much identical to the response of @retiredteacher. The only time I used insulin was for a short time after my liver transplant and prednisone caused my numbers to spike.
I hope your endocrinologist can advise you on this. If not, maybe you need a second opinion from a different endocrinologist.
JK

REPLY
@amandaburnett

Hi @bassman48 and welcome to Mayo Clinic Connect. I am sorry to hear about your insulin reactions that cause violent dreams. There are a lot of members in this group that have experience with diabetes. I would like to bring @astaingegerdm @retiredteacher @lovette26 @contentandwell @mollyb1968 and @dtkbac687800 into the conversation and see if they know more about this issue. I’m also tagging Mentors @hopeful33250 and @johnbishop as they monitor the Diabetes/Endocrine System group.
Have you discussed this with your physician at all?

Jump to this post

Yes, but my physician didn't seem to know that the liver has a special supply of sugar for such emergencies. And there doesn't seem to be any data on it. So far, only two replies are from people who are neither Type 1, one used meds only temporarily and the other doesn't use meds at all nor has ever had an insulin reaction! Not even basic help or information… I need some experts as most of the GP's that I've met don't know anything about this either especially the liver's glucose emergency supply and the brain damage from insulin reactions.

REPLY

Hi @bassman48, I understand having a medical situation that you don't have answers for. I dealt with one for 7 years before I was able to find someone to help. @cehunt57 and @2011panc are two members living with type 1 diabetes. We aren't medical professionals, but we can share our experiences.

I did some digging and found some articles on the supply of glucogen in the liver. https://dtc.ucsf.edu/types-of-diabetes/type2/understanding-type-2-diabetes/how-the-body-processes-sugar/the-liver-blood-sugar/ I also found some on Hypoglycemia-Associated Autonomic Failure https://www.ncbi.nlm.nih.gov/books/NBK453140/ and https://www.jwatch.org/jn200410210000006/2004/10/21/hypoglycemia-associated-autonomic-failure This stood out because it basically states that in the aftermath of a severe hypoglycemic episode or after repeated hypoglycemic bouts, the responsiveness of central mechanisms to glucose is reduced, resulting in hypoglycemia associated autonomic failure (HAAF) and hypoglycemia unawareness. In this condition, both the cognitive awareness of hypoglycemia and the normally elicited glucoregulatory responses (known as counterregulatory responses [CRRs]) are diminished or absent. It might be something to look into or discuss with your physician.

In addition, I do agree with JK that you might need a second opinion of a specialist. I don't know if Mayo Clinic is an option for you, but the contact information for Minnesota, Arizona and Florida can be found here: http://mayocl.in/1mtmR63 and representatives/schedulers/coordinators will ask questions to help direct you to the best specialist for your needs.

REPLY

Thank you very much, Amanda… I will check out your links to info!

REPLY
@bassman48

Yes, but my physician didn't seem to know that the liver has a special supply of sugar for such emergencies. And there doesn't seem to be any data on it. So far, only two replies are from people who are neither Type 1, one used meds only temporarily and the other doesn't use meds at all nor has ever had an insulin reaction! Not even basic help or information… I need some experts as most of the GP's that I've met don't know anything about this either especially the liver's glucose emergency supply and the brain damage from insulin reactions.

Jump to this post

@bassman48 It sounds as if you are not seeing an endocrinologist. If you are not, please do make an appointment with one as soon as you are able to, based on our current situation. PCPs can handle very general diabetes questions and treatments but when anything is beyond that you really should see an endocrinologist.
JK

REPLY
@contentandwell

@bassman48 It sounds as if you are not seeing an endocrinologist. If you are not, please do make an appointment with one as soon as you are able to, based on our current situation. PCPs can handle very general diabetes questions and treatments but when anything is beyond that you really should see an endocrinologist.
JK

Jump to this post

Having dealt with low thyroid most of my adult life, I am aware of the fact that many people need to see an endocrinologist. In the past this was slowed down by lack of specialists and the need for a referral from the primary doctor. My experiences with relatives taught me that the treatment is inconsistent and does not provide improvement in health as much as we would wish. I regret that I could not have access to a specialist until I was diagnosed with diabetes, and even then there was a delay. I agree with JK. Dorisena

REPLY
Please login or register to post a reply.